Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2004 Jul;65(7):987-93.

Antidepressant-withdrawal mania:a critical review and synthesis of the literature.

Author information

1
Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore, India. andrade@nimhans.kar.nic.in

Abstract

BACKGROUND:

Hypomania or mania have rarely been reported to develop shortly after the discontinuation of an antidepressant drug. The true incidence of this discontinuation syndrome is unknown because it may be underreported as a consequence of underrecognition or misattribution. This article examines the possible etiology, nosology, mechanisms, and other aspects of the syndrome.

DATA SOURCES AND STUDY SELECTION:

A PubMed search was conducted in May 2003 and repeated in January 2004 using the search terms antidepressant and mania. Relevant articles containing adequate descriptions for presentation were retrieved, and their reference lists were hand-searched for further pertinent material. Hand-searches of the indexes of leading psychiatry journals were also performed for the years 1998-2003. Twenty-three articles were identified for review.

CONCLUSIONS:

Antidepressant-withdrawal hypomania or mania may occur rarely with almost any antidepressant drug after sudden withdrawal, tapered discontinuation, or even merely a decrease in dose. The syndrome may be self-limiting, may abate with the reinstitution of the antidepressant drug, or may require specific anti-manic treatments; mood stabilizers do not necessarily protect against the syndrome. The true incidence of the syndrome is unknown. Narrow and broad diagnostic criteria are proposed for the syndrome, and a synthesis of literature is provided.

PMID:
15291689
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Physicians Postgraduate Press, Inc.
    Loading ...
    Support Center